Connecticut, 2021

High Wind in Connecticut, November 12, 2021

November 12, 2021 · NWS OKX · 1 event in 1 county or zone

High winds occurred as a cold front passed through southern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred as a cold front passed through southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 12, 12:53 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 12, 12:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
1253 PM EST Fri Nov 12 2021

.SYNOPSIS...
A strong frontal system moves across the area today. A
secondary cold front crosses through the area later Saturday.
Weak high pressure briefly nudges into the area from the
southwest on Sunday. One area of low pressure weakens to the
west early Monday, while a secondary low develops east of the
area then pulls away. High pressure then builds Monday night and
remains through mid week. A cold front then approaches later in
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strong cold front continues to work its way across the region.
The wind shift associated with the front is working its way
across Brooklyn and Queens and is making its way from the NY/CT
border. Locations to the west will see winds weaken as they
shift to the SW and W. The back edge of the rain is also making
it into western Orange County and northeast New Jersey. The
rain should end from west to east across the western half of the
area by 1pm.

To the east across Long Island and southern Connecticut,
moderate to occasionally heavy rain will persist through the
middle of the afternoon. The cold front/wind shift will make its
way across and should be moving offshore 19-20z. Strong gusty
winds are also possible ahead of the main line due to strong low
level winds. Wind gusts 35 to 45 mph cannot be ruled out. There
have been signs the main line is weakening across the southern
end, with the strongest portion lifting northeast into southwest
Connecticut. Will have to see if the line tries to redevelop
across Long Island. Strong gusts are also possible along and
ahead of the windshift and main line. Once the front moves
across, the threat for heavy rain and gusty winds ends.

Rainfall amounts across Long Island and southern Connecticut are
still expected to range from one half to around one inch. A few
isolated locations could see up to one and a quarter to one and
a half. Rainfall amounts for the remainder of the day west of
the Hudson River will be a quarter inch or less.

Highs today will be in the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Generally looking at dry conditions tonight as weak high
pressure builds in behind the cold front. Lows tonight will drop
into the 40s across much of the forecast area, however a few
locations well north and west of NYC and the Pine Barrens of
Long Island may see temperatures fall into the upper 30s.

The first half of Saturday should be mainly dry, however by
afternoon a rather strong shortwave, embedded in the long wave
trough moves across the area. Clouds increase in the afternoon,
along with increasing POPs, as there will be enough instability
to set off the chance of some rain showers during the afternoon
and evening hours. Depending on how far the shortwave digs, we
could see a chance of rain across the entire CWA, however, the
best chances will be across the Lower Hudson Valley and southern
CT. This system will be progressive enough that it should move
north of the region quickly during Saturday evening.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
No significant changes in the long term.

Mainly dry conditions are then expected Saturday night with any
precipitation lifting out of the area early in the evening.
With the precip ending quickly, not expecting any wintry mix as
the colder temperatures lag behind the departing system quite a
bit, so the noticeably colder air gets in after midnight and
closer to daybreak. Therefore brisk and dry conditions are
expected to begin Sunday. Seasonably chilly temperatures are
expected on Sunday as high pressure briefly nudges in from the
southwest.

Clouds will then begin to increase from the west into late
Sunday and Sunday evening as another shortwave dives in from the
midwest and Great Lakes. This will be another progressive
system as the occluded / primary low off to west shuts off and a
secondary low attempts to get going just off the coast. With
the lack of any meaningful amplification of the ridge out west,
expecting this system to stay progressive in the mid and upper
levels as the upper level energy should stay diffuse, which
would preclude the type of cyclogenesis that would significantly
impact the area. For now, chance POPs seems prudent for the day
on Monday. There is a slight chance that a few wet snowflakes
could mix in briefly with any rain showers, especially as the
system departs. Much of the global guidance has trough axis
getting to the northeast into Monday evening with maybe far
northeastern zones getting into more lift briefly late in the
day and early evening with the ECMWF guidance lagging a bit with
respect to the overall speed of the mid and upper level
features. In any event, clearing should ensue quickly Monday
night into Tuesday morning with breezy to potentially windy
conditions, depending on how quickly the departing system can
deepen.

High pressure will build into Tuesday and remain close by into
Wednesday providing dry weather and seasonable temperatures,
with temperature moderation expected late Wednesday into
Thursday. This is when a return flow develops on the back side
of the high. A frontal system is then expected to approach on
Thursday and Thursday night. This will bring the next chance of
rain to the area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Behind the cold frontal passage, weak high pressure builds in
this evening and for the overnight. A secondary cold front moves
through the terminals tomorrow afternoon.

Widespread MVFR conditions with localized IFR conditions will
continue through the afternoon with conditions improving to VFR behind
the frontal passage late this afternoon and into this evening as
high pressure builds in.

Rain will continue on and off for eastern areas through the
afternoon. For NYC terminals, rain comes to an end after 19-20Z
with VFR conditions prevailing thereafter.

Ahead of the cold front, southeast winds 15-20 kt with gusts
25-30 kt. There may be brief gusts to 35 kt ahead of the cold
front. LLWS will continue ahead of the front, mainly for eastern
terminals through the afternoon. The wind shifts to the W-SW
with the frontal passage with gusts ending. Then late in the
afternoon winds become primarily W-NW around 10 kt, and then
light and variable late tonight. Strengthening southerly flow
Saturday morning will result in some gusts to 20kts in the late
morning ahead of a secondary cold front. Behind the secondary
frontal passage from 17-20Z Saturday, winds become W10-20G30kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for the changing of flight categories and
exact timing of wind shift through the afternoon and early
evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon...Mainly VFR. MVFR or lower possible in the
afternoon with a chance of showers/storms. S winds shifting to
W G20-30kt in the afternoon and evening.
.Sunday...VFR.
.Monday...Chance of MVFR and showers.
.Tuesday...VFR. NW gusts 20-25 kt possible.
.Wednesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A strong cold front crosses the waters this afternoon. Ahead of
the front widespread SCA conditions with occasional gale force
winds are possible. Some stronger convection may also produce
winds in excess of 34 kt. A water spout cannot be ruled out.

The front should be east of the waters by 4pm with winds
diminishing below SCA levels. Ocean seas will remain elevated
into tonight.

Small craft conditions are expected to continue through much of
the weekend as seas remain primarily above 5 ft. By Sunday
afternoon or night, its possible that the western two thirds of
the ocean could start to see some more marginal SCA seas with
seas potentially getting down closer to 4 ft. By Monday
afternoon as an offshore low attempts to develop and circulate
with more widespread SCA conditions developing. A brief period
of gale force gusts are possible on the ocean later Monday night
into Tuesday morning in the wake of departing low pressure with
small craft conditions elsewhere. SCA conditions are likely to
continue into Tuesday on a west to northwest flow.

&&

.HYDROLOGY...
Moderate to occasionally heavy rain this afternoon could bring
some minor urban and poor drainage flooding across Long Island
and southern Connecticut. Rainfall rates could reach one half
inch an hour at times. Total amounts of around three quarters to
one inch are expected. Further west, rainfall amounts for the
rest of the day will be lighter, with the rain ending by middle
afternoon. No hydrologic impacts are expected for the rest of
the afternoon from NYC metro on west.

At this time any precipitation for the extended period looks to be
light, thus no hydrologic impacts are anticipated.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ331-
     332-335-338-340-345.
     Small Craft Advisory until 6 PM EST Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...BC/JE
NEAR TERM...DS
SHORT TERM...BC
LONG TERM...BC/JE/JP
AVIATION...MW
MARINE...BC/JE
HYDROLOGY...BC/JE
Hazardous weather outlook, Nov 12, 4:32 AM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
432 AM EST Fri Nov 12 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-130945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
432 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A strong frontal system will push across the forecast area today.
This system will bring a period of moderate to locally heavy
rainfall from this morning through early to mid afternoon. Although
widespread flooding is not expected, minor flooding of urban areas,
small streams, and poor drainage areas is possible. Rainfall amounts
will generally average around an inch, however locally higher
amounts up to an inch and a half may be possible. With most of the
rain falling in a 3-6 hour window, the local area has been placed in
a marginal risk of excessive rainfall.

In addition, The Storm Prediction Center has put the entire area in
a marginal risk for severe thunderstorms with the primary threat
being strong wind gusts up to 60mph. In addition, a brief tornado
can not be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-130945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
432 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A strong cold front will push across the area waters today. There is
potential for a brief period of gale conditions, particularly on the
ocean waters, ahead of a cold frontal passage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Nov 12, 10:41 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service New York NY
1041 AM EST Fri Nov 12 2021

NYZ067>070-121630-
Putnam NY-Rockland NY-Northern Westchester NY-Orange NY-
1041 AM EST Fri Nov 12 2021

...A line of heavy rainfall with gusty winds will impact portions of
Westchester, eastern Orange, Putnam and Rockland Counties through
1130 AM EST...

At 1039 AM EST, Doppler radar was tracking heavy rainfall along a
line extending from Poughkeepsie to near Ringwood. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newburgh, Ossining, Peekskill, Haverstraw, Tarrytown, Mount Kisco,
Mahopac, Monroe, Lake Carmel, West Point, Sloatsburg, Brewster, Cold
Spring, Greenwich and New Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 7400 4146 7400 4144 7398 4149 7393
      4153 7360 4152 7353 4130 7355 4123 7350
      4121 7351 4110 7372 4100 7390 4117 7391
      4113 7421 4116 7428 4158 7406 4159 7395
TIME...MOT...LOC 1539Z 261DEG 32KT 4167 7392 4108 7424

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Local storm report, Nov 12, 11:04 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1104 AM EST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND DMG 2 NNW HAWTHORNE         41.12N 73.81W
11/12/2021                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING 2 RIGHT LANES AT TECONIC
            STATE PARKWAY ON ROUTE 117.

&&

TMF
Special weather statement, Nov 12, 11:08 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service New York NY
1108 AM EST Fri Nov 12 2021

CTZ005>007-009-010-NJZ004-006-103>108-NYZ067>075-078-080-176>179-
121730-
Southern Fairfield CT-Northern New Haven CT-Northern Fairfield CT-
Northern Middlesex CT-Southern New Haven CT-Hudson NJ-
Western Union NJ-Eastern Bergen NJ-Eastern Union NJ-Eastern Essex NJ-
Western Bergen NJ-Western Essex NJ-Eastern Passaic NJ-
Southwest Suffolk NY-Northern Nassau NY-Orange NY-Southern Queens NY-
Bronx NY-Southern Nassau NY-Rockland NY-Kings (Brooklyn) NY-
Putnam NY-Northern Queens NY-Northwest Suffolk NY-
Southern Westchester NY-New York (Manhattan) NY-
Northern Westchester NY-Richmond (Staten Is.) NY-
1108 AM EST Fri Nov 12 2021

...Heavy showers with gusty winds will impact portions of the Tri
State Area through 1230 PM EST...

At 1104 AM EST, Doppler radar was tracking a ling of heavy showers
with gusty winds along a line extending from near Hyde Park to near
Six Flags Theme Park. Movement of these showers was east at 40 mph.
Additionally, showers ahead of this line to the east are moving
through the area from the south and may contain strong wind gusts as
well.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4050 7428 4159 7400 4159 7395 4146 7400
      4145 7400 4167 7352 4164 7263 4124 7277
      4090 7374 4088 7374 4098 7287 4096 7287
      4090 7289 4074 7294 4073 7295 4067 7326
      4070 7309 4072 7295 4069 7297
TIME...MOT...LOC 1604Z 264DEG 26KT 4180 7386 4011 7445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Local storm report, Nov 12, 11:37 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1137 AM EST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     MARINE TSTM WIND 2 ESE NORWALK           41.08N 73.38W
11/12/2021  M41 MPH          ANZ335             CT   MESONET

            MESONET STATION XNOR 1 ESE NORWALK.

&&

TMF
Local storm report, Nov 12, 11:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1155 AM EST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND DMG 1 E BREWSTER            41.40N 73.60W
11/12/2021                   PUTNAM             NY   DEPT OF HIGHWAYS

            DOWNED TREE ON NY-22, RIGHT LANE BLOCKED ON
            TURK HILL RD.

&&

TMF
Special weather statement, Nov 12, 12:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service New York NY
1209 PM EST Fri Nov 12 2021

NYZ079>081-121815-
Southwest Suffolk NY-Southeast Suffolk NY-Northeast Suffolk NY-
1209 PM EST Fri Nov 12 2021

...An area of heavy rainfall with strong winds will impact portions
of central Suffolk County through 115 PM EST...

At 1207 PM EST, Doppler radar was tracking an area of heavy rainfall
with strong wind gusts 13 miles south of Mastic Beach, or 16 miles
south of Center Moriches, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Riverhead, Shirley, Southold, Manorville, Wading River, Center
Moriches, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Fishers Island, Plum Island, Gardiners Island and
Mastic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7190 4067 7300 4098 7282 4100 7264
      4115 7236 4122 7209 4128 7207 4130 7191
      4111 7228 4106 7226 4104 7212 4114 7213
      4114 7212 4110 7206 4101 7209 4109 7194
      4108 7186 4106 7185
TIME...MOT...LOC 1707Z 207DEG 46KT 4057 7277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern New London

When
November 12, 1:00 PM EST to 2:00 PM EST
Where
Southern New London forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

An estimated wind gust of 64 mph occurred at Groton Airport at 130 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993534.